Category: 

What Are the Most Common Docusate Sodium Side Effects?

Article Details
  • Written By: Alex Tree
  • Edited By: Heather Bailey
  • Last Modified Date: 26 July 2018
  • Copyright Protected:
    2003-2018
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Globally, cold weather is 20 times deadlier than hot weather; moderately cold days actually cause the most deaths.  more...

August 21 ,  1959 :  Hawaii became the 50th state to enter the Union.  more...

Docusate sodium is an ingredient in medical products such as laxatives and stool softeners. The most serious docusate sodium side effects include rectal bleeding and allergic reactions. If rectal bleeding is experienced, it is typically recommended that the person seek medical attention as soon as possible. Allergic reactions often result in side effects such as dizziness and itching, and other more minor side effects like constipation. Diarrhea can also occur, which can result in dehydration, but both dehydration and constipation can usually be alleviated by drinking fluids.

Many minor docusate sodium side effects exist, as well as symptoms of the side effects directly caused by the ingredient, but some are very serious in nature. Extended and serious constipation is a signal that a person’s body is having issues with the medication. In addition, one of the most serious side effects of the medication is rectal bleeding, and it is recommended by medical professionals that people experiencing this side effect seek immediate help. If a person taking this medication experiences any other serious, long-term side effect, it is also recommended that he get in contact with a trusted medical professional.

Ad

Allergic reactions can be a concern when taking this medication. Swelling or itching, especially around the face or in the mouth, can be a sign of an allergic reaction. In addition, dizziness and skin irritations such as rashes are among the most common docusate sodium side effects caused by an allergic reaction. Life-threatening allergic reactions are unlikely with this medication, but emergency medical help should be sought if such a reaction is suspected.

Another common docusate sodium side effects is constipation, which can be accompanied by a myriad of additional side effects. Constipation is often accompanied by uncomfortable abdominal cramping and pain. Sometimes finally having a bowel movement can be extremely painful, and the situation can result in a loss of appetite. In addition, the gas and bloating associated with constipation can result in headaches, nausea, and an extremely large abdomen as if the patient overate.

Aside from constipation, diarrhea is a side effect of docusate sodium that can result in other issues. For instance, diarrhea can cause dehydration due to an unusual amount of liquids lost in bowel movements. This means that diarrhea can lead to thirst, as well as additional stomach pain and tenderness. Especially severe diarrhea should be brought to a medical professional’s attention, because it is potentially fatal, even though unlikely for an otherwise healthy adult.

Ad

You might also Like

Recommended

Discuss this Article

anon312072
Post 5

I took docusate sodium after suffering an impaction. It made me have more constipation! I had another impaction just over a month later and kept taking this. I almost impacted again! Slippery elm seems to be helping. No more docusate sodium for me.

kylee07drg
Post 4

I had an allergic reaction to docusate sodium, but it was a moderate one. I didn't have to be hospitalized, and my doctor was able to tell me over the phone what to do.

I noticed about an hour after I had taken the medicine that my face was starting to swell. I felt really itchy around my mouth, and my cheeks were getting puffy.

I called my doctor, and she told me to take a couple of antihistamine pills that I had around the house. She said that if my symptoms hadn't worsened within thirty minutes, then that should be treatment enough.

Since I didn't have tightness in my chest or trouble breathing, I figured I

would be all right. The antihistamine kept the symptoms from progressing, and the swelling slowly started to go down.

I'm just curious about what happens in a severe case. Has anyone here ever had an extreme allergic reaction to docusate sodium? What treatment did you receive?

Oceana
Post 3

@seag47 – The stronger dosage of docusate sodium caused me problems, too. I had been constipated for nearly a week when I took it, and the diarrhea that followed nearly killed me.

It definitely got rid of the constipation, but it caused the other extreme. I had diarrhea so often that by the fourth time, it was pure liquid.

I could not seem to stop. I was thirsty, and I drank lots of water, but I could not keep up with the pace of my diarrhea.

By the next day, my lips and skin were dry. I felt terribly weak, and I got a friend to take me to my doctor.

I had to be admitted to the hospital to receive fluids intravenously. They treated my diarrhea, and I recovered in a couple of days. I will never take docusate sodium again, just to be safe.

lighth0se33
Post 2

That is so strange that a medicine made to treat constipation can actually cause constipation. What an odd side effect for this medicine to have!

I have taken docusate sodium before with no problems. I have frequent constipation, and I feel bad for anyone who experiences even more of this while they are taking a medicine to relieve it!

My abdomen swells up a lot when I'm constipated. I get a pain around my belly button that makes me bend over, and I can't straighten back up fully. I just feel so sick all over.

Docusate sodium just makes my stools soft enough to pass comfortably. It doesn't cause me diarrhea, and I feel good about using it whenever I need to, since I don't get any bad side effects from it.

seag47
Post 1

I have noticed that different docusate sodium dosages can cause different reactions. I have taken both the stronger and the lower dosages, and for me, the lowest one works best.

When I took the one that is designed to work in the shortest amount of time, I had painful cramping as my bowels began to move. The pain was so severe that it almost made me vomit.

I also experienced diarrhea for a short time afterward. That dosage was obviously too strong for my body to handle.

The next time I became constipated, I took the lowest dose that is made to work by the next day. The bowel movement it produced was much more comfortable and natural.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email